Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS Tampa Bay, FL

July 21, 2008Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 21, 2008, 7:13 PM EDT for Polk County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 7:13 PM EDT (23:13 UTC)
Expired
Jul 21, 2008, 7:45 PM EDT
In force
32 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Polk County, FL

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:44 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 12:44 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1244 PM EDT MON JUL 21 2008

.SHORT TERM (TONIGHT-WEDNESDAY)...HIGH PRESSURE REMAINS IN CONTROL
AT THE SURFACE AND ALOFT WITH A WEDGE OF DRY AIR ENTRENCHED AT
MID-LEVELS OVER FLORIDA. THE SURFACE RIDGE AXIS JUST ABOUT BISECTS
THE STATE BETWEEN TAMPA BAY AND MELBOURNE AND IS HELPING TO CREATE
GENERALLY WEAK FLOW ACROSS THE AREA. THIS WEAK FLOW IS ALLOWING
FOR GOOD SEA BREEZE DEVELOPMENT FROM SARASOTA COUNTY
NORTHWARD...WHILE SOUTHEASTERLY SURFACE FLOW IS LIMITING
DEVELOPMENT OVER SOUTHERN COUNTIES. ISOLATED CONVECTION WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING...WITH SOUTHERN AND
INTERIOR LOCATIONS FAVORED. DRY AIR WILL SEVERELY LIMIT THE
COVERAGE TODAY...AND STORMS WILL GENERALLY BE WEAK.

WITH TROPICAL STORM DOLLY MOVING FURTHER WEST AWAY FROM FLORIDA...AND
A TROUGH OF LOW PRESSURE SAGGING INTO THE GREAT LAKES AND EASTERN
SEABOARD...A MORE MOIST AIRMASS WILL FILTER NORTHWESTWARD OVER THE
AREA BEGINNING LATE TUESDAY INTO WEDNESDAY. HIGH PRESSURE WILL
STILL BE PRESENT...HOWEVER...THE INCREASING MOISTURE WILL LEAD TO
GREATER STORM COVERAGE...ESPECIALLY WEDNESDAY AFTERNOON. IN
GENERAL...CONVECTION WILL BE CLOSER TO THE COAST FROM SARASOTA
COUNTY SOUTHWARD...AND MORE INTERIOR IN AREAS TO THE NORTH.
TEMPERATURES WILL REMAIN RIGHT AROUND AVERAGE BOTH FOR THE HIGH
AND LOW.

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...AREA TO BE DOMINATED THROUGH
MUCH OF THE PERIOD BY A SURFACE RIDGE AXIS WANDERING...NORTH AND
SOUTH...OVER CENTRAL FLORIDA. BOTH THE GFS AND ECMWF BEGIN TO SHIFT
THIS RIDGE SOUTHWARD THE LAST DAY OF THE PERIOD WITH THE ECMWF MORE
AGGRESSIVE...DROPPING THE AXIS IN ACROSS SOUTH FL. THE GFS IS SLOWER
AND ONLY MOVES IT INTO SOUTH CENTRAL FL. FOR NOW WILL LEAN TOWARD THE
SLOWER GFS.

THE END RESULT IS A SUMMER TIME PATTERN OF SCATTERED AFTERNOON TO
ISOLATED EARLY EVENING THUNDERSTORMS WITH FAIRLY LIGHT WINDS THAT
SHIFT TO ONSHORE DURING THE AFTERNOONS. TEMPERATURES WILL BE
UNIFORM DAY TO DAY AND CLOSE TO NORMAL.

&&

.AVIATION (21/18Z - 22/18Z)...VFR. KFMY AND KRSW COULD SEE A TSRA
THIS AFTERNOON. WINDS IN THE PROCESS OF SHIFTING TO ONSHORE FOR THE
REST OF THE DAY...THEN BECOME VARIABLE OVERNIGHT.

&&

.MARINE...HIGH PRESSURE WILL BE PRESENT OVER THE WATERS THROUGH
THE NEXT WEEK WITH LIGHT...GENERALLY EAST TO SOUTHEAST...FLOW
EXPECTED. A WEAK FRONTAL BOUNDARY MAY TRACK OVER NORTHERN FLORIDA
AND STALL BY THE END OF THE WEEKEND ALLOWING FOR A SHIFT TO
SOUTHWESTERLY WINDS OVER THE WATER FROM TARPON SPRING NORTHWARD.
THUNDERSTORMS WILL BE POSSIBLE OVER THE WATERS EACH DAY AND NIGHT.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  76  90 /  20  20  20  50
FMY  75  93  74  91 /  20  30  20  50
GIF  75  93  74  91 /  20  30  20  50
SRQ  75  90  74  89 /  20  20  20  50
BKV  70  92  71  90 /  20  30  20  50
SPG  80  91  79  89 /  20  20  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...CANTIN
LONG TERM/AVIATION...RUDE
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT MON JUL 21 2008

FLZ039-042-043-048>052-055>057-060>062-065-211600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
500 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AFTERNOON THUNDERSTORMS COVERAGE WILL CONTINUE TO BE BELOW NORMAL
TODAY...BUT SOME STORMS WILL DEVELOP ONCE AGAIN ALONG THE SEA
BREEZES. THE BEST CHANCE FOR STORMS WILL BE OVER THE INTERIOR AND
SOUTHERN PORTIONS OF THE AREA FROM AROUND LAKELAND AND WINTER
HAVEN SOUTH THROUGH FORT MYERS. THE PRIMARY THREATS WILL BE DEADLY
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
MOISTURE WILL GRADUALLY INCREASE ACROSS THE AREA WITH SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED EACH DAY.
NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Jul 21, 4:52 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
452 PM EDT MON JUL 21 2008

FLZ043-052-212130-
POLK-SUMTER-
452 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SUMTER AND NORTHERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
OVER NORTHERN POLK COUNTY. THESE STORMS WERE MOVING EAST AT 5 MPH...
AND WILL AFFECT THE GREEN SWAMP...POLK CITY AND WITHLA AS WELL AS
RURAL NORTHERN SECTIONS OF POLK COUNTY...UNTIL 530 PM EDT. GUSTY
WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, Jul 21, 5:32 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
532 PM EDT MON JUL 21 2008

FLZ051-055-212215-
MANATEE-HILLSBOROUGH-
532 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH AND MANATEE
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
OVER CENTRAL AND SOUTHERN HILLSBOROUGH AND NORTHERN AND CENTRAL
MANATEE COUNTIES. THESE STORMS WERE MOVING SOUTH AT 10 MPH...AND
WILL AFFECT CENTRAL AND SOUTHERN HILLSBOROUGH COUNTY INCLUDING
BRANDON...BLOOMINGDALE...BOYETTE...SUN CITY CENTER...FORT LONESOME...
WIMAUMA AS WELL AS RURAL NORTHERN AND CENTRAL MANATEE COUNTY
INCLUDING LAKE MANATEE STATE PARK...UNTIL 615 PM EDT. GUSTY WINDS UP
TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, Jul 21, 5:46 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
546 PM EDT MON JUL 21 2008

FLZ052-212230-
POLK-
546 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS OVER EASTERN POLK COUNTY. THESE STORMS WERE MOVING
SOUTHEAST AT 6 MPH...AND WILL AFFECT RURAL CENTRAL POLK COUNTY AND
RURAL EASTERN POLK COUNTY...UNTIL 630 PM EDT. GUSTY WINDS UP TO 40
MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, Jul 21, 6:13 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
613 PM EDT MON JUL 21 2008

FLZ055-212300-
MANATEE-
613 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORM WILL AFFECT CENTRAL MANATEE COUNTY...

A THUNDERSTORM... NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
INCLUDING DUETTE...MYAKKA HEAD...AND THE STATE ROAD 62 CORRIDOR FROM
SAFFOLD ROAD TO KEENTOWN...UNTIL 700 PM EDT. GUSTY WINDS UP TO 40
MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Special weather statement, Jul 21, 6:36 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
636 PM EDT MON JUL 21 2008

FLZ052-212315-
POLK-
636 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN POLK
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
OVER CENTRAL AND EASTERN POLK COUNTY. THESE STORMS WERE MOVING
SOUTHEAST AT 5 MPH...WILL AFFECT WINTER HAVEN...WAHNETA...CYPRESS
GARDENS AND LAKE WALES...UNTIL 715 PM EDT. GUSTY WINDS UP TO 40 MPH
WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

JCM
Special weather statement, Jul 21, 7:01 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
701 PM EDT MON JUL 21 2008

FLZ051-212345-
HILLSBOROUGH-
701 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HILLSBOROUGH
COUNTY...

A THUNDERSTORM...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
INCLUDING FORT LONESOME...BOYETTE...UNTIL 745 PM EDT. GUSTY WINDS OF
40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO
TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING
IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY
FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL
RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

REYNES

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:34 PM EDTAreal Flood AdvisoryTBWPasco35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.